Here is My Question:
I started Tysabri in Sept 14' and really haven't seen much change. My MS was better when I was on Rebif. Since starting Tysabri I had a severe UTI which thru my MS for a loop. Is the Tysabri not working? I feel leary about the infusions because for the past 4 months I have had problems with Tysabri. My doctor says it's not the Tysabri. Should I seek another neurologist? I'm very confused!
Your story is one that is familiar to any MS Specialist and a cause of frustration among many people with MS. To help you understand what is happening, let’s break down the phases people go through when they initiate any a disease modifying treatment:
Treatment initiation and titration phase (first 3-6 months)
This will vary from one treatment to another. For instance, with interferons like Rebif, the dose is usually started low and increased over the first month to allow your body time to accommodate to the flu-like side effects which tend to be maximal at onset and lessen with time. The process of accommodation to these natural interferon related symptoms can take 1-3 months. Most patients will discontinue treatment between 3 and 6 months after starting an interferon if they are not able to find a way to lessen these side effects.
For other treatments like Tysabri or Alemtuzamab there is no dose titration phase but your body must still accommodate to the side effects of treatment initiation which lessen over time. Patients on Tysabri, and especially those on Alemtuzamab, may experience significant infusion reactions which represent a hypersensitivity response to the drug. Other common early side effects with Tysabri include headaches and fatigue during or following infusions, both of which tend to improve over time. In fact studies suggest that MS associated fatigue actually decreases over time in Tysabri treated patients. In my experience Tysabri treated patients also experience a slightly increased rate of urinary tract infections after treatment initiation that may or may not lessen over time. If the infections do not lessen after 6 months of treatment or respond to urinary acidification, methenamine hippurate or other preventative measures, then you may need to stop Tysabri, if only to determine if this was the cause of the frequent UTIs. I would try not to stop Tysabri prior to 6 months of treatment, since this will increase your risk of hypersensitivity reactions if Tysabri is ever restarted in the future. For Alemtuzamab, there is a much greater early increased risk of infections (Reactivation of herpetic infections like shingles or bacterial infections) associated with the dramatic decrease in white blood counts. This also lessens after the immune system is reconstituted in the first 6 to 9 months.
The disconcerting part of treatment initiation is that many people with MS experience these problems before a treatment has a chance to fully exert its beneficial effects. For instance, the benefits of Tysabri typically begin to kick in after the first 3 months of treatment. Copaxone also has a delayed initiation of action whereas interferons tend to have a more rapid onset of action. It is also during this interval that your body is recovering from the ongoing inflammatory activity present in your nervous system prior to initiation of treatment. The recovery process itself can create unpleasant symptoms such as pins and needles sensations, burning and electrical shocks, which doctors and patients may misinterpret as an inadequate response to treatment. You may also experience an MS relapse during the first few months on treatment, particularly if the treatment was started during an interval of heightened inflammatory activity. These symptoms and relapses must be interpreted within the context of recently initiating a treatment and expected maximal onset of action of that therapy. In most cases relapses in the first 3 months are treated with steroids and the disease modifying therapy is continued to allow more time for the benefits of treatment to accrue.
Treatment stabilization phase (begins 3-6 months after starting treatment)
This phase usually begins 3-6 months after treatment is started. By this time you should have accommodated to any side effects (or stopped the treatment) and usually obtained a new baseline clinical and MRI evaluation on your given treatment. It is during this phase of treatment that your begin to ask whether the drug is working adequately. This is usually too short an interval after treatment start to determine if the treatment is slowing disease progression. For most patients, the benefits of the drug are judged during this interval by the frequency and severity of relapses and interval assessment of MRI activity. For interferon treated patients, a repeat MRI of the head with and without gadolinium 6 months after starting treatment can assist you and your doctor in determining if you should continue treatment, regardless of how well the interferon is tolerated. Many studies have now determined that continued inflammatory activity 6 months on MR imaging after starting interferons suggest a less than adequate treatment response and a reason for switching therapy.
Side effects may still occur during this phase of treatment but should not be significantly affecting quality of life. If side effects are still a problem, you should consider alternative treatments depending on your risk factors and prior treatment trials
Long Term Treatment phase (greater than 12 months after starting treatment)
It is during this phase of treatment that you and your physician will begin to determine if the treatment is capable of altering the long term course of your disease by halting disease progression.
For most patients the process of disease progression is very slow with significant fluctuations in performance from visit to visit. A standard neurological examination is not capable of detecting this progression over time and, in fact, it is unusual to see worsening from visit to visit if the interval between visits is short (every 3-4 months). To assist you and your physician it is best to obtain quantitative measures of your performance at regular visits that can be compared and even grafted. These measures may include a 25 foot walking time, a timed up and go test, a 6 minute walk, a 9 hole peg test, sloan low contrast scores a symbol digit modality test or other timed tests of working memory and information processing speed and certain self report measures. It is important that a person get training in both administering and taking the test to eliminate the learning phase. For most of these tests, a 15 to 20% worsening in the test score indicates a significant change especially if persistent with a continued downward trend.
In the near future, you will be able to assess the long term effects of treatment by using a quantitative evaluation of brain volumes on repeat MR imaging. At present this is only done in clinical trials
Depending on where you are in the course of the disease your physician will continue to use relapses and MRI activity to determine the benefits of treatment during this phase but it is important to remember that relapses and MRI activity naturally decreases over time especially in individuals over the age of 50 making these assessments less sensitive to the detection of ongoing disease activity despite treatment.
It is during the long term treatment phase that we begin to assess patients for the long term side effects of treatment. For Tysabri this means assessing for the development of progressive multifocal leukoencephalopathy (PML) which is most common after 24 months of treatment. For alemtuzamab this is the period when individuals begin to develop autoimmune conditions like Grave’s disease, idiopathic thrombocytopenic purport (ITP) and glomerulonephritis. Most injectibles (interferons and copaxone) have very few long term side effects that are of concern although interferons have been rarely associated with accelerated cardiovascular disease and autoimmune thyroid and liver disease
So to answer your question directly, I would suggest monthly urinalysis and urine culture and continuing on Tysabri for at least 6 months. You should be taking vitamin C with every meal to acidify your urine (500 to 1000 mg to get the pH less than 6) and if you catheterize yourself, may sure you use sterile technique and dispose of the catheters after each use. If urinary tract infections continue at a rate greater than twice a year you should see a urologist specializing in female urination issues.
Revere (Rip) Kinkel, MD
Director of the UCSD Multiple Sclerosis Center
PLEASE NOTE: The information/opinions on this site should be used as an information resource only. This information does not create any patient-HCP relationship, and should not be used as a substitute for professional diagnosis and treatment. Please consult your health care provider before making any healthcare decisions or for guidance about a specific medical condition.